Ray Otani had been living with HIV for 18 years when, he says, “erectile dysfunction [ED] crept up on me.” Otani, of San Jose, began having difficulty getting hard five years ago. “I had heard that ED might be a side effect of some HIV medications I was taking, but I also thought it might just be part of getting older.” He had just turned 40.
In a study published in the May edition of The Journal of Sexual Medicine, Australian researchers found that 48 percent of 217 HIV-positive men experienced multiple sexual problems. Only 35 percent of HIV-negative gay men in a similar age-matched group experienced the same problems. Loss of libido and ED topped the list of troubles (another was ejaculation problems—too fast or not at all). The causes of these problems can be complex, with physical, psychological and med side effect factors all playing an interrelated role.
As they age, all men, positive or negative, experience a physical decrease in sex drive because of a drop in testosterone (the decline is sometimes called andropause). By suppressing key pituitary secretions and interfering with hormonal secretions in the testicles, HIV can also make younger positive men more susceptible to hypogonadism (lack of testosterone production). “With decreased testosterone, you have decreased libido, increased fatigue and people just feeling really out of it,” says Frank Spinelli, MD, of New York City. “For men with HIV, the normal sex-drive decrease is compounded when you have to take medication and deal with side effects such as fatigue, which doesn’t make you inclined to want to have sex.”
Side effects of HIV meds—specifically protease inhibitors (PIs)—have also been blamed for poor bedroom performance, though a 2002 French study questioned whether the meds significantly affect sexual function. “As a doctor, you need to do a full evaluation,” says Milton Wainberg, MD, associate clinical professor of psychiatry at Columbia University. “[Sexual problems] could be connected to medications or recreational drugs, including alcohol and crystal meth.” (Alcohol and crystal can kill an erection, hence the term “crystal dick”; recent evidence also suggests that statins, which lower cholesterol, may be ED culprits.) “It could also be depression or treatment for depression,” says Wainberg, who adds that SSRIs and SNRIs—common depression treatments—can both affect sexual performance. In the Australian study, depression was the only thing significantly associated with sexual dysfunction in both positive and negative gay men.
Being gay doesn’t put you at higher risk for these problems, but it might make you more aware of them—and more likely to talk about them. “The men who are keenly aware of and complaining about sexual issues are gay,” Wainberg says. “HIV transmission is also a hot topic in the gay compared to the straight community,” he adds, as is the fear of being unsafe with serodiscordant partners or those whose status is unknown. That’s one of many psychological factors that can kill an erection by causing anxiety. Some gay men also have issues about coming out and dealing with sexuality and guilt, which can affect sexual performance.